Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 21, 2026, 12:58 PM CDT for 23 counties in Kansas. It took effect at Mar 22, 2026, 9:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2026, 12:58 PM CDT (17:58 UTC)
- In effect from
- Mar 22, 2026, 9:00 AM CDT
- Expired
- Mar 22, 2026, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3120 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326 WWUS83 KTOP 211758 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1258 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... KSZ008>012-020>024-026-034>040-054>056-058-059-220300- /O.UPG.KTOP.FW.A.0003.260322T0300Z-260323T0000Z/ /O.NEW.KTOP.FW.W.0004.260322T1400Z-260323T0000Z/ /O.CON.KTOP.FW.W.0003.000000T0000Z-260322T0300Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1258 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE ENTIRE AREA... ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 7 PM CDT SUNDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE ENTIRE AREA... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING...For the first Red Flag Warning, until 10 PM CDT this evening. For the second Red Flag Warning, from 9 AM to 7 PM CDT Sunday. * WINDS...For today, southwest winds 10 to 20 MPH with gusts to around 25 MPH. For Sunday, starting with southwest winds to 10 MPH with gusts up to 25 MPH early, then shifting to the north in the morning with gusts of 30 to 45 MPH. * RELATIVE HUMIDITY...As low as 11 percent today. As low as 23 percent Sunday. * TEMPERATURES...Up to 95 today. Up to 77 Sunday. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Picha
3 follow-up statements
786 WWUS83 KTOP 220258 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 958 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... KSZ008>012-020>024-026-034>040-054>056-058-059-221100- /O.EXP.KTOP.FW.W.0003.000000T0000Z-260322T0300Z/ /O.CON.KTOP.FW.W.0004.260322T1400Z-260323T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 958 PM CDT Sat Mar 21 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 7 PM CDT SUNDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE ENTIRE AREA... ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR THE ENTIRE AREA... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING...From 9 AM to 7 PM CDT Sunday. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Up to 77. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
436 WWUS83 KTOP 220832 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 332 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... KSZ008>012-020>024-026-034>040-054>056-058-059-230000- /O.CON.KTOP.FW.W.0004.260322T1400Z-260323T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 AM CDT Sun Mar 22 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE ENTIRE AREA... * AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire Weather Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 059 Anderson. * TIMING...From 9 AM this morning to 7 PM CDT this evening. * WINDS...North 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 29 percent. * TEMPERATURES...Up to 70. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
770 WWUS83 KTOP 222353 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 653 PM CDT Sun Mar 22 2026 KSZ008>012-020>024-026-034>040-054>056-058-059-230100- /O.EXP.KTOP.FW.W.0004.000000T0000Z-260323T0000Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 653 PM CDT Sun Mar 22 2026 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:17 PM CDT, 41 minutes earlier. Its key messages:
- All-time record March heat today - highs in the mid 90s.
- Slightly cooler Sunday into next week, but still above average.
- Dry pattern continues through at least the middle of next week.
Area forecast discussion, Mar 21, 12:17 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1217 PM CDT Sat Mar 21 2026
.KEY MESSAGES...
- All-time record March heat today - highs in the mid 90s.
- Slightly cooler Sunday into next week, but still above average.
- Dry pattern continues through at least the middle of next week.
&&
.DISCUSSION...
Issued at 228 AM CDT Sat Mar 21 2026
Today will see the peak of this record-smashing early spring heat
wave. The sprawling upper ridge over the Desert Southwest is
beginning to weaken some as a shortwave approaches the Pacific
Northwest. This shortwave will eventually push a cold front
southward through the area tomorrow morning, but ahead of the front
we'll see a surge of even warmer air for today. Last evening's 0z
TOP sounding had 850 mb temps of around 20C, while most model
guidance supports 850 mb temps of around 22-23C this afternoon.
Given similar deep mixing of the very dry airmass, expecting
temperatures 3-4 degrees warmer than yesterday. This would result in
widespread highs in the mid 90s, nearing the March record high at
Concordia and breaking it by several degrees at Topeka. The hot and
very dry airmass, when combined with an increasing southwest breeze
will result in extreme fire danger. (See Climate and Fire
Weather Sections below for more details.)
The aforementioned cold front will move southward through the area
during the morning hours, with a north wind gusting 30-35 mph in its
wake. The cold front timing looks a few hours faster than it looked
this time yesterday. Forecast temperatures are few degrees cooler as
a result, though still decently above average for this time of year.
Monday then looks to be the coolest day of the week, with around 60
sitting right around average values.
The upper ridge to our southwest then briefly expands again,
resulting in another sizable warmup mid-week. Still some spread in
exactly how warm we get, but a return to the 80s seems likely at
some point Wednesday or Thursday, with even a low chance at more
90s. Finally, longer range guidance is consistent with another cold
front around the Friday timeframe, cooling temperatures briefly
again back near average. As for appreciable rainfall chances, the
pattern continues to look unfavorable. Can't rule out some very
light sprinkles or showers with a couple weak perturbations Tuesday
or Thursday. Best chance doesn't appear to be until the front near
the end of the period, when synoptic uncertainty is naturally the
greatest.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1213 PM CDT Sat Mar 21 2026
Winds are the main aviation concern with VFR conditions
otherwise. They are still under 10 kts as of this writing, but
should pick up from the SW later this afternoon with gusts
around 20 kts persisting into this evening and overnight. Given
these steady winds at the sfc, this should preclude LLWS, but
would expect some turbulent mixing in the low levels with a 45
kt LLJ overhead. A cold front moves through terminals Sunday
morning, switching winds to the north and quickly increasing
them with gusts to 30-40 kts likely.
&&
.FIRE WEATHER...
Updated at 230 AM CDT Sat Mar 21 2026
Red Flag Warning remains in place today with extreme fire danger
expected. Given model guidance has not been mixing deep enough the
past couple days, leaning a bit hotter, drier, and windier than
guidance. As such, expecting RH to fall into the 10-15% range during
the mid to late afternoon. Winds look to be generally 10-15 mph
sustained, with gusts to around 20 mph at times. Not expecting much
of a decrease in winds overnight, particularly across higher
terrain. This will result in RH being slow to recover overnight, not
rising above 25-35% until around midnight across north-central KS.
The cold front will pass through from north to south tomorrow
morning, beginning around 6 AM near the Nebraska border and reaching
I-35 around 10 AM. Winds will switch to the north behind the front
and quickly increase, gusting 30-35 mph. With cooler temperatures
behind the front, RH is not expected to be as low as today, dropping
to 25-35% by the afternoon. Still, given the very gusty winds and
the change in wind direction, will keep the Fire Weather Watch in
effect.
&&
.CLIMATE...
Updated at 230 AM CDT Sat Mar 21 2026
March 21 - Record High Temperature
Record (Year) Forecast
Topeka 91 (1907, 1916) 96
Concordia 97 (1907) 95
March Monthly Record High
Topeka: 93 on March 22, 1907 and March 31, 1946
Concordia: 97 on March 21, 1907
In a more obscure climate stat - the forecast of 96 on Saturday
would be an 86 degree swing from the low of 10 Monday morning. This
would be the 2nd largest swing in temperatures within a one week (or
less) period, and the only one week period on record to see a low of
15 or less and a high of 90 or more. The two most similar
temperature swings also occurred in March. An 88 degree rise from -4
on March 8, 1967 to 84 on March 10, 1967 is the most extreme warming
on record at TOP. More recently in 2009, the temperature rose from 9
degrees on March 2 to 86 on March 5.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-
KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.
Fire Weather Watch from 10 PM CDT this evening through Sunday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.
&&
DISCUSSION...Reese
AVIATION...Picha
FIRE WEATHER...Reese
CLIMATE...ReeseHazardous weather outlook, Mar 21, 2:34 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 234 AM CDT Sat Mar 21 2026 KSZ008>012-020>024-026-034>040-054>056-058-059-220745- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 AM CDT Sat Mar 21 2026 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A Red Flag Warning is in place across the entire area. Very warm temperatures with very low relative humidity, strong gusty southwest winds and dry fuels will result in extreme fire danger. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Fire Weather Watch remains in effect for Sunday across the entire area, as warm, dry, and windy conditions may result in extreme fire danger once again. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 1:00 PM CDT | Wind Advisory | TOP | Clay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more | 27 hr |
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.